Case ReportsMethemoglobinemia After Fiberoptic Intubation in a Patient With an Unstable Cervical Fracture A Case ReportBasra, Sushil K. MD*; Vives, Michael J. MD*; Reilly, Mark C. MD*; Reiter, Mitchell F. MD*; Kushins, Lawrence G. MD†Author Information *Departments of Orthopaedics †Anesthesia, University of Medicine and Dentistry—New Jersey Medical School, Newark, NJ Reprints: Dr Michael J. Vives, MD, Department of Orthopaedics, University of Medicine and Dentistry of New Jersey 90, Bergen Street, Suite 1200, Newark, NJ 07103 (e-mail: [email protected]). Received for publication September 26, 2005; accepted December 20, 2005 Journal of Spinal Disorders & Techniques: June 2006 - Volume 19 - Issue 4 - p 302-304 doi: 10.1097/01.bsd.0000204503.07096.bf Buy Metrics Abstract Methemoglobinemia, a condition associated with cyanosis and diminished pulse oximetry values, has been reported after use of local anesthetics to facilitate fiberoptic intubation. The majority of reports in the literature detail this development during diagnostic procedures such as endoscopy and bronchoscopy. A case of methemoglobinemia in a multiple-injury patient with an unstable compressive-flexion injury of the cervical spine undergoing fiberoptic intubation is presented. A literature review of this entity is also presented. The patient underwent fiberoptic intubation using topical pharyngeal anesthetics before planned cervical corpectomy, strut grafting and instrumentation. He became acutely cyanotic with abruptly diminished pulse oximetry readings. Subsequent blood gas analysis demonstrated methemoglobinemia. Intravenous methylene blue administration led to an uncomplicated resolution of the condition. Surgeons and anesthesiologists who manage such patients should be aware of methemoglobinemia, a rare but potentially fatal complication related to topical airway anesthetics. © 2006 Lippincott Williams & Wilkins, Inc.